Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 146, NWS Charleston, WV

June 16, 20084 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 16, 2008, 7:31 PM EDT for 4 counties in West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2008, 7:31 PM EDT (23:31 UTC)
Expired
Jun 16, 2008, 8:15 PM EDT
In force
44 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Jackson County, WV, Kanawha County, WV, Putnam County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 33 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 9:09 AM EDTSevere Thunderstorm WatchSPC12 hr
Jun 16, 4:51 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:18 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 16, 5:18 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
518 PM EDT MON JUN 16 2008

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND
EVENING. IN ITS WAKE...MUCH COOLER WEATHER CAN BE EXPECTED FOR MID
WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATED ZONES TO MENTION NEW SEVERE THUNDERSTORM WATCH FOR THE
ENTIRE CWA BUT PERRY AND MORGAN COUNTIES IN SOUTHEAST OH.

ADDITIONAL SEVERE STORMS ARE EXPECTED TO DEVELOP ALONG THE COLD
FRONT LOCATED ACROSS SOUTHEAST OH...DROPPING SOUTHEAST ACROSS WEST
VIRGINIA THRU THIS EVENING. KEPT POPS AND WEATHER AS THEY LOOK
REPRESENTATIVE OF EXPECTED CONDITIONS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
BEHIND THE FRONT ON TUESDAY...MUCH DRIER AIR BUILDS INTO THE REGION
AND WITH THE DEVELOPING UPPER LOW STILL FAR ENOUGH NORTH...NORTH OF
THE GREAT LAKES STILL...SHOULD SEE VERY TRANQUIL CONDITIONS WITH
ONLY SOME DAY TIME CU FORMING.  SO HAVE REMOVED THE MENTION OF ANY
SHOWERS ON TUESDAY.  BUT BY TUESDAY NIGHT...THE FIRST OF SEVERAL
SHORTWAVE ROTATES UNDERNEATH THE CLOSED LOW AND SWEEP ACROSS THE
OHIO VALLEY.  THE 00Z NAM AND THE 00Z GFS BOTH HAD THIS SHORTWAVE
MOVING THROUGH...BUT COMING AT NIGHT AND WITH THE MOISTURE BEING
LIMITED HAVE JUST ADDED SOME SLIGHT CHANCE POPS FOR THE OVERNIGHT
HOURS AS THIS WAVE MOVES THROUGH.

ON WEDNESDAY...THE NEXT SHORTWAVE HAS A BIT BETTER TIMING COMING IN
THE AFTERNOON AND WITH THE DAY TIME HEATING CONTRIBUTING TO THE LIFT
AND THE CU FIELD...COULD AGAIN SEE SOME SCATTERED SHOWERS POP UP SO
HAVE ADDED MORE POPS DURING THE AFTERNOON HOURS.  THIS PATTERN LOOKS
TO REPEAT ON THURSDAY AS WELL AS THE TROUGH AXIS WITH THE UPPER LOW
FINALLY PASSES THE REGION.

FOR TEMPERATURES ACROSS THE PERIOD...HAVE LEANED FOR TUESDAY AND
WEDNESDAY TOWARD THE COOLER MET NUMBERS AS THE MAV HAS BEEN RUNNING
TOO WARM AND WITH THE 850 TEMPERATURES IT IS FORECASTING CAN NOT
SUPPORT THE MAV NUMBERS.  FOR LOWS AT NIGHT...THE SLIGHTLY WARMER
MET LOOKED A LITTLE BETTER AS THE RADIATIVE CONDITIONS WILL NOT BE
IDEAL...ESPECIALLY TUESDAY NIGHT AS CLOUDS WILL BE MOVING THROUGH
THE AREA.  ON THURSDAY...LOWERED THE PREVIOUS FCST TOWARD THE LATEST
MEX NUMBERS WHICH ARE WELL BELOW NORMAL AND IT SHOULD BE COOLER
BASED ON THE 850 TEMP FCST.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
SYSTEM FINALLY MOVES OUT OF THE GREAT LAKES ON THURSDAY...WITH RIDGE
BUILDING IN LATE THURSDAY AND FRIDAY.  MODELS SHOWING WEAK ENERGY
COMING OUT OF THE SOUTHWEST.  THIS WILL ARRIVE FOR SATURDAY AND PUSH
THROUGH BY SUNDAY.  INTRODUCED POPS WITH THIS FEATURE.

TEMPS THROUGH THE PERIOD BLEND OF MOS/HPC AND CURRENT GRIDS.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
18Z MONDAY THRU 18Z TUESDAY...
ORGANIZED THUNDERSTORMS...ASSOCIATED WITH AN IMPULSE CROSSING WEST
VIRGINIA...ARE SHIFTING INTO NORTHEASTERN PART OF THE AREA EARLY
THIS AFTERNOON. OTHERWISE...SCATTERED CONVECTION ELSEWHERE. A LINE
OF THUNDERSTORMS IS LIKELY TO FORM ALONG A COLD FRONT ACROSS
SOUTHEASTERN OHIO BY MID AFTERNOON...THEN TRACK RAPIDLY
SOUTHEASTWARD WITH THE FRONT THROUGH EARLY EVENING...POSSIBLY SEVERE
STORMS. THUS...ALTHOUGH VFR OUTSIDE OF STORMS...HAVE INCLUDED TEMPO
GROUPS FOR THUNDER ALL TERMINALS THIS AFTERNOON. VFR BEHIND THE
FRONT TONIGHT...EXCEPT FOR LOCALLY IFR FOG AT EKN AS WINDS DIMINISH
IN THE SHELTERED VALLEY.

AVIATION OUTLOOK /AFTER 18Z TUESDAY/...NO IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/JMV
NEAR TERM...ARJ
SHORT TERM...26
LONG TERM...26
AVIATION...JMV
Hazardous weather outlook, Jun 16, 4:19 AM EDT, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
419 AM EDT MON JUN 16 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-170830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
419 AM EDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE A POSSIBILITY
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 16, 7:04 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
704 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             MADISON                 38.03N 81.75W
06/16/2008  U1.00 INCH       BOONE              WV   PUBLIC

&&

NNNN
Local storm report, Jun 16, 7:05 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
705 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             WHITESVILLE             37.98N 81.54W
06/16/2008  E0.75 INCH       BOONE              WV   PUBLIC

&&

ABEAVERS
Local storm report, Jun 16, 7:11 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
711 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             ASHLAND                 38.46N 82.64W
06/16/2008  E0.75 INCH       BOYD               KY   TRAINED SPOTTER

&&

ABEAVERS
Local storm report, Jun 16, 7:13 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
713 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             FAIRPLAIN               38.75N 81.69W
06/16/2008  E0.75 INCH       JACKSON            WV   NWS EMPLOYEE

&&

ABEAVERS
Local storm report, Jun 16, 7:18 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
718 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             GANDEEVILLE             38.70N 81.40W
06/16/2008  E1.75 INCH       ROANE              WV   PUBLIC

&&

ABEAVERS
Local storm report, Jun 16, 7:30 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
730 PM EDT MON JUN 16 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             COLCORD                 37.94N 81.46W
06/16/2008  U0.75 INCH       RALEIGH            WV   PUBLIC

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:24 PM EDTSevere Thunderstorm WarningRLXBarbour36 min
Jun 16, 1:54 PM EDTSevere Thunderstorm WarningRLXLewis36 min
Jun 16, 2:07 PM EDTSevere Thunderstorm WarningRLXWayne23 min
Jun 16, 2:41 PM EDTSevere Thunderstorm WarningRLXMingo, Wayne34 min
Jun 16, 2:47 PM EDTSevere Thunderstorm WarningRLXLogan28 min
Jun 16, 3:17 PM EDTSevere Thunderstorm WarningRLXLogan28 min
Jun 16, 3:32 PM EDTSevere Thunderstorm WarningRLXMcDowell, Mingo, Raleigh, Wyoming58 min
Jun 16, 4:24 PM EDTTornado WarningRLXMcDowell, Wyoming21 min
Jun 16, 5:03 PM EDTSevere Thunderstorm WarningRLXMcDowell26 min
Jun 16, 5:28 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo47 min
Jun 16, 5:35 PM EDTSevere Thunderstorm WarningRLXMason55 min
Jun 16, 6:03 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Raleigh42 min
Jun 16, 6:09 PM EDTSevere Thunderstorm WarningRLXJackson, Wood36 min
Jun 16, 6:38 PM EDTSevere Thunderstorm WarningRLXCalhoun, Jackson, Kanawha, Roane67 min
Jun 16, 6:41 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Mingo, Wyoming49 min
Jun 16, 6:46 PM EDTSevere Thunderstorm WarningRLXBoone, Fayette, Kanawha, Raleigh59 min
Jun 16, 7:07 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne23 min
Jun 16, 7:33 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln, Logan, Wayne42 min
Jun 16, 7:46 PM EDTSevere Thunderstorm WarningRLXBraxton, Clay, Nicholas, Webster44 min
Jun 16, 7:53 PM EDTSevere Thunderstorm WarningRLXFayette, Nicholas52 min
Jun 16, 2:37 PM EDTSevere Thunderstorm WarningRLXPerry23 min
Jun 16, 2:51 PM EDTSevere Thunderstorm WarningRLXAthens, Gallia, Jackson, Meigs, Vinton54 min
Jun 16, 5:08 PM EDTSevere Thunderstorm WarningRLXJackson, Meigs, Vinton37 min
Jun 16, 9:27 AM EDTSevere Thunderstorm WarningRLXCarter33 min
Jun 16, 6:17 PM EDTSevere Thunderstorm WarningRLXGreenup43 min
Jun 16, 6:55 PM EDTSevere Thunderstorm WarningRLXBoyd35 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.